Marine Hail, 5nm E of Mackinac Bridge to Presque Isle Lt Mi
- When
- July 13, 2:26 PM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Lt Mi marine zone, 1 mi NE of Rogers City
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
7 marine thunderstorm wind, 3 marine hail, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 13, 10:17 AM EST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1117 AM EDT TUE JUL 13 2004 .SHORT TERM...14Z SURFACE ANALYSIS SHOWS COLD FRONT ACROSS FAR WESTERN UPPER/NORTHWEST WI/NORTHEAST IA. SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO SPREAD EAST ACROSS WESTERN UPPER MI LATE THIS MORNING...MORE SCATTERED ACTIVITY FARTHER SOUTH ACROSS WI IS FALLING APART AS IT ENCOUNTERS 700MB RIDGE AXIS ACROSS LAKE MICHIGAN. PLENTY OF MORNING SUN DESTABILIZING THINGS NICELY ACROSS THE AREA...WITH CAPES ALREADY APPROACHING 2000 J/KG. UPPER TROUGH OVER FAR WESTERN ONTARIO ALSO BEGINNING TO HEAD SOUTH. SO NOW JUST A MATTER OF WATCHING AND WAITING...WITH BETTER DYNAMICS/LOW LEVEL CONVERGENCE NOT EXPECTED TO ARRIVE UNTIL MID/LATE AFTERNOON THOUGH COULD SEE SOME DEVELOPMENT ALONG LAKE BREEZE BOUNDARIES PRIOR TO THAT ESPECIALLY WITH LCLS GENERALLY AOB 4K FEET. SEVERE POTENTIAL STILL LOOKS PRETTY GOOD ON PAPER WITH PLENTY OF MOISTURE AND INSTABILITY (SURFACE DEW POINTS 65-70 WITH CAPES LIKELY ON THE ORDER OF 2500-3000 J/KG THIS AFTERNOON). MID LEVEL DRY AIR EVIDENT IN 12Z APX SOUNDING WILL ENHANCE DOWNDRAFT POTENTIAL (THOUGH MAY BE TEMPERED A BIT BY MID LEVEL MOISTURE FROM DYING CONVECTION MOVING IN FROM UPSTREAM). STRONGER MID LEVEL WINDS WILL BE ACROSS WI/ SOUTHWEST LOWER THIS AFTERNOON...0-6KM SHEAR VALUES AROUND 30-35 KTS THOUGH UNIDIRECTIONAL WIND PROFILES IN CONCERT WITH MID LEVEL DRY AIR SUPPORT DAMAGING WIND GUSTS...THOUGH GIVEN MAGNITUDE OF INSTABILITY LARGE HAIL WILL ALSO BE A CONCERN DESPITE RELATIVELY HIGH FREEZING LEVELS (13K FEET). SPC MESOSCALE DISCUSSIONS ALREADY OUT THIS MORNING TALKING ABOUT A WATCH ISSUANCE BY EARLY AFTERNOON ACROSS WI AND NORTHERN MI...SO BE ADVISED. JPB && .PREV DISCUSSION...ISSUED AT 330 AM EDT TUE JUL 13. LONG TERM...AT LEAST OVER MICHIGAN, THE GFS AND ETA HAVE PRETTY SIMILAR SOLUTIONS THROUGH ABOUT WEDNESDAY NIGHT THEN THERE IS A DEPARTURE OF SOLUTIONS AS THE ETA PUSHES THE 500 MB TROUGH TO THE EAST AND THE GFS BEGINS A BIT OF A RETROGRADE WITH THE STACKED LOW. WILL SIDE WITH HPC, THAT THE PATTERN SEEMS TO BE GOING MORE AMPLIFIED AND THUS WOULD BARE OUT THE GFS SOLUTION. ALL THINGS BEING EQUAL, OTHER THAN THE LAST WEEK, THIS SUMMERS TREND HAS BEEN WITH THE 500 MB TROUGH IN THE VICINITY OF THE GREAT LAKES SO WILL CONTINUE WITH THAT IDEA FOR THIS PACKAGE. TONIGHT...SFC LOW CURRENTLY IN W IOWA MOVES ACROSS LOWER MICHIGAN THIS EVENING AND INTO SW ONTARIO BY 12Z. ALONG WITH THE SFC LOW, A 500 MB SHORTWAVE TROUGH DROPS INTO THE STRAITS AROUND 06Z REINFORCING THE SFC COLD FRONT THAT IS PUSHING THROUGH LOWER MICHIGAN. WITH CAPES IN THE EVENING AROUND 1500 J/KG EXPECT THAT THE AFTERNOON THUNDERSTORMS WILL BE CONTINUING, THOUGH THEY SHOULD BEGIN TO WIND DOWN AFTER 00Z. BY 06Z THE ETA MODEL CAPES ARE BELOW 1000 J/KG AND THE SFC BASED INSTABILITY WILL BEGIN TO BE CUT OFF BY THE NOCTURNAL INVERSION/FRONTAL INVERSION. THIS WILL NOT ALLOW MUCH ENERGY TO PUSH THE 35 DBZ ECHOES PAST THE -10C LEVEL SO THE GOING RW- WITH ISOLATED T IN THE GRIDS LOOKS GOOD. WEDNESDAY...THE SFC LOW AND 500 MB TROUGH ARE EAST OF THE REGION, BUT CLOSE ENOUGH TO BE SPILLING MOISTURE BACK INTO THE AREA. WRAP AROUND MOISTURE IN THE 700-500 LAYER HELPS TO GIVE A SATURATED COLUMN IN E UPPER AND NE LOWER. THIS HELPS TO CONTINUE THE RAIN SHOWERS IN THE EAST NEAR THE NOW STACKED LOW CENTER. MOISTURE MOVES OUT OF E UPPER BY THE AFTERNOON, SO THAT THE ONLY AREA THAT HAS ANY THREAT FROM RAIN WILL BE THE MAINLY AREAS EAST OF I-75 AND THAT LOOKS MINIMAL AS THE 700-500 LAYER RH DRIES OUT TO AROUND 20% ON BOTH MODELS. WEDNESDAY NIGHT...WHILE SPOKES OF ENERGY ROTATES ALONG THE BACKSIDE OF THE 500 MB LOW, OVER NE LOWER, ONLY THE LAYER FROM 850 MB AND BELOW REMAINS MOIST ENOUGH (RH AT 850 MB IS >90% ON THE GFS) TO PROVIDE AND PRECIPITATION, BUT WITH THE 700-500 LAYER STILL AT OR BELOW 20% AND NO HEATING, SUSPECT THAT IT WILL BE HARD TO GET ANYTHING GOING IN THE EAST SO HAVE ONLY ISOLATED POPS. THURSDAY...THIS IS WHERE THERE IS A SIZABLE DEPARTURE IN SOLUTIONS AS DISCUSSED EARLIER. IF THE GFS IS RIGHT, THERE COULD BE AGAIN ISOLATED SHOWERS ALONG THE LAKE HURON SHORELINE AS THE STACKED LOW SPINS A BIT OF ENERGY AND MOISTURE OVER THE AREA. HOWEVER, THERE IS SUCH A SMALL AREA AFFECTED AND WITH THE FORCING RATHER WEAK (BULK OF THE QG FORCING IS IN ONTARIO CLOSER TO THE LOW CENTER) WITH Q VECTOR DIVERGENCE THAT I WILL LEAVE OUT ANY MENTION OF SHOWERS AT THIS TIME. THAT LEAVES THE ETA TRYING TO MOVE A SYSTEM IN FROM THE WEST. IF THE LOW DOES STACK UP AND THE 500 MB PATTERN AMPLIFIES AS PER HPC, THEN THE ETA IS TOO FAST SO WILL HOLD OFF ON ANY CHANCE POPS AT THIS TIME. FRIDAY AND BEYOND...GFS CONTINUES WITH THE NEXT SYSTEM MOVING THROUGH THE REGION ON FRIDAY/FRIDAY NIGHT TIME FRAME WHICH IS THE GOING FORECAST. SO NO CHANGES AT THIS TIME. LUTZ && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1141 AM EDT TUE JUL 13 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-141100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 1141 AM EDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTHERN MICHIGAN... STARTING AFTER 1 PM ACROSS EASTERN UPPER MICHIGAN AND 2 PM ACROSS NORTHERN LOWER MICHIGAN. SEVERE THUNDERSTORMS ARE POSSIBLE...WITH DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND LARGE HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER THE MAIN SEVERE WEATHER THREATS. THE SEVERE THUNDERSTORM THREAT WILL COME TO AN END BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS ALSO A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1210 PM EDT TUE JUL 13 2004
MIZ008-015>017-019>022-025>027-031-032-132200-
ANTRIM-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-EMMET-GRAND
TRAVERSE-KALKASKA-LEELANAU-MACKINAC-MANISTEE-OTSEGO-WEXFORD-
1210 PM EDT TUE JUL 13 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 600 PM EDT TUESDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
CHEBOYGAN...ANTRIM...OTSEGO...GRAND TRAVERSE...KALKASKA...
BENZIE...MANISTEE...WEXFORD...CHARLEVOIX...EMMET AND LEELANAU
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.7 marine thunderstorm wind, 3 marine hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2004Every state in 2004This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412769, 5412770, 5412771, 5412772, 5412773, 5412774, 5412775, 5412776, 5412778, 5412777.